Kansas, 2002

Hail and Damaging Wind in Kansas, October 1, 2002

October 1, 2002 · NWS TOP · 3 events in 3 counties and zones

1 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 1, 2:43 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 1, 2:43 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
342 PM CDT TUE SEP 30 2002

MAIN CONCERNS ARE EXTEND OF PRECIP CHANCES OVER SOUTHEAST PART OF
CWA TONIGHT...THEN TEMPERATURES AND HOW HIGH TO GO WITH POPS FOR
WEDNESDAY THROUGH FRIDAY.

MID LEVEL MOISTURE PLUME ACROSS AREA AND EMBEDDED SHORTWAVES MAKING
PRECIP FORECAST EVEN MORE TRYING FOR THE OVERNIGHT HOURS.  MOISTURE
CONVERGENCE LOW/LOW LEVEL JET FAVORING NORTH CENTRAL CWA BUT RADARS
CONTINUING TO SHOW SOME SPOTTING OFF AND ON SHOWERS UPSTREAM OVER
SOUTH CENTRAL KS.  WILL HAVE TO PUT AT LEAST SOME LOW POPS INTO EAST
CENTRAL COUNTIES.  FOR LOWS...LEANING TOWARD PERSISTENCE...UPPER 60S
AROUND 70 FOR EASTERN 2/3RDS OF CWA.  SHOWERS COULD LOWER THE NORTH
CENTRAL SOME.

FOR WEDNESDAY...FRONT GRADUALLY SLIDES ACROSS THE AREA.  SLOWER THAN
PREVIOUS RUNS.  CHALLENGE IS HIGH TEMPERATURES.  WILL HAVE UPPER 60S
NORTH CENTRAL TO MID 80S SOUTHEAST CWA.  POPS IN THE 50 TO 60
PERCENT RANGE.

FOR WEDNESDAY NIGHT INTO THURSDAY...FRONT SLIDE SOUTH.  OVERRUNNING
FLOW AND MODELS ALL SPITTING OUT QPF...WARRANTING AT LEAST LIKELY
POPS FOR NOW FOR WEDNESDAY NIGHT.  SOME RELAXING OF OVERRUNNING AND
UPPER SUPPORT DURING THE DAY THURSDAY THUS LOWER POP CHANCES BUT
MODELS HAVE SOUTHWEST SHORTWAVE EJECTING THURSDAY NIGHT INTO FRIDAY
AND LOOKS LIKE ANOTHER GOOD CHANCE FOR RAINFALL.  CLOUDS AND PRECIP
MAKING TEMPERATURE FORECAST A CHALLENGE.  LOWERED HIGHS ON THURSDAY
GENERALLY INTO THE 65 TO 70 DEGREE RANGE BUT MET DATA HOLDING HIGHS
IN THE 50S TO LOWER 60S WHICH LOOKS WAY TOO COLD.

EXTENDED MODELS MODELS CONSISTENT WITH SHORTWAVE EXITING AREA FRIDAY
AFTERNOON AND SHOULD SEE SOME BREAK IN PATTERN FOR SATURDAY.  BUT BY
SUNDAY MODELS AGAIN SHOWING DIFFERENCES ON HOW UPPER TROUGH EVOLVES
THROUGH CENTRAL PLAINS AND SOUTHWEST CUTOFF DEVELOPS.  ECMWF...UKMET
AND 00Z MRF NOW MORE IN LINE WITH BRINGING MORE OF A LONGWAVE
THROUGH OUT INTO PLAINS ON SUNDAY...THUS INTRODUCED SOME
PRECIPITATION CHANCES.  HOWEVER LATEST LOOK AT 12Z AVN...IT IS NOW
TENDING TO CUT OFF A PIECE OF ENERGY OVER CO/UT AT 12Z SUN WHICH MAY
HOLD BACK PRECIP CHANCES AND COLDER TEMPS THAT NCEP GUIDANCE
SUGGESTS FOR SUN.  GIVEN UNCERTAINTY LEFT MON-TUE FORECAST DRY. LOWS
MID 40S TO AROUND 50 AND HIGHS SUNDAY MAINLY IN THE 60S...THEN AROUND
70 MONDAY AND LOWER 70S TUES.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Oct 1, 11:04 AM CST, 4 hours 40 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT,
AS A COLD FRONT MAKES ITS WAY SOUTH OUT OF NEBRASKA. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHERN
NEBRASKA AFTER 5 PM, THEN SPREAD SOUTHEAST ACROSS NORTHEAST KANSAS
TONIGHT. HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE END OF THE WORK WEEK AS
THE FRONT LINGERS OVER KANSAS AND AN UPPER LEVEL STORM SYSTEM
CROSSES THE CENTRAL PLAINS. ALONG WITH THE CHANCE FOR SEVERE
THUNDERSTORMS, SEVERAL ROUNDS OF PRECIPITATION COULD RESULT IN
LOCALLY HEAVY RAINFALL.

53

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Republic

When
October 1, 3:44 PM CST
Where
Republic County, 6 mi NW of Munden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -97.583

Thunderstorm Wind, Cloud

When
October 1, 4:15 PM CST
Where
Cloud County, 8 mi S of Jamestown
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.483, -97.867

Strong winds blew off shed doors and damaged them.

Lightning, Washington

When
October 1, 5:12 PM CST
Where
Washington County, 1 mi WNW of Haddam
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Lightning started a fire in a rural area that caused no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5315689, 5315690, 5315691.